Texas, 2012

Hail in Texas, May 30, 2012

May 30, 2012 · NWS AMA · 14 events in 3 counties and zones

Severe thunderstorms produced large hail across the southeastern and eastern Texas Panhandle during the late afternoon and evening hours. There was no damage reported and there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail across the southeastern and eastern Texas Panhandle during the late afternoon and evening hours. There was no damage reported and there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 12:56 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 30, 12:56 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
156 PM CDT WED MAY 30 2012

.MESOSCALE UPDATE...
WATER VAPOR IMAGERY AND WIND PROFILER DATA FROM
PLATTEVILLE...COLORADO INDICATE A SHORTWAVE TROUGH BEGINNING TO
APPROACH EASTERN COLORADO AND WESTERN KANSAS. THIS IS THE UPPER-
LEVEL DISTURBANCE THAT IS EXPECTED TO TRIGGER THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS THE PANHANDLES. AT THE
SURFACE...AN AREA OF LOW PRESSURE WAS ANALYZED JUST EAST OF
PLAINVIEW. STRETCHED IN A GENERAL NORTHEAST DIRECTION FROM THE
SURFACE LOW...A PSEUDO WARM FRONT WAS LOCATED FROM NEAR PLAINVIEW TO
PAMPA TO CANADIAN. 60-DEGREE DEW POINTS WERE GENERALLY ANALYZED EAST
OF A LINE FROM GUYMON TO FRITCH TO MEMPHIS. LOW CLOUDS THAT DEVELOPED
THIS MORNING ARE BEGINNING TO ERODE...ALLOWING TEMPERATURES TO WARM
INTO THE UPPER 70S TO LOWER 90S. DUE TO STRONG INSOLATION...VISIBLE
SATELLITE IMAGERY INDICATES A CUMULUS FIELD HAS DEVELOPED ACROSS THE
SOUTHEAST TEXAS PANHANDLE. HOWEVER...NORTH-TO-SOUTH ORIENTED CLOUD
STREETS JUST EAST OF THIS CUMULUS FIELD INDICATE CAPPING IS STILL
PRESENT. STILL...WITH A LITTLE MORE HEATING AND MOISTURE
ADVECTION...CAPPING AND CONVECTIVE INHIBITION WILL BE
ERODED...ALLOWING FOR THE INITIATION OF DEEP...MOIST CONVECTION AS THE
AFOREMENTIONED UPPER FORCING FOR ASCENT ARRIVES LATER THIS AFTERNOON.

/LOCATION/
SEVERE STORMS WILL BE POSSIBLE EAST OF A LINE FROM GUYMON TO
AMARILLO. THE HIGHEST THREAT AREA FOR SEVERE WEATHER WILL BE EAST OF
A LINE FROM LIBERAL...KANSAS TO CLARENDON. THINK STORMS WILL INITIATE
ACROSS THE SOUTHEAST TEXAS PANHANDLE AND ALSO THE CENTRAL OKLAHOMA
PANHANDLE/NORTHERN TEXAS PANHANDLE AREAS AFTER 330 PM.

/TIMING/
BELIEVE THE THREAT OF SEVERE WEATHER WILL INCREASE AFTER 330 PM AND
SHOULD END BY 10 PM AS STORMS MOVE OUT OF THE FORECAST AREA.

/STORM HAZARDS/
COMBINATION OF BUOYANCY AND SHEAR ARGUE FOR SUPERCELL STRUCTURES WITH
MOST OF THE CONVECTION THAT DEVELOPS. STILL THINK VERY LARGE HAIL AND
DAMAGING WIND GUSTS ARE THE MAIN CONCERNS. VERY LARGE
HAIL...POTENTIALLY UP TO GRAPEFRUIT SIZE IN THE MOST SEVERE
SUPERCELL...IS POSSIBLE WITH 0-6 KM BULK SHEAR VALUES UP TO 50
KT...NEARLY DRY ADIABATIC MID-LEVEL LAPSE RATES...AND UP TO 1200 J/KG
OF CAPE IN THE -10 TO -30 C LAYER. WE ARE ALSO BECOMING MORE
CONCERNED ABOUT DAMAGING WIND GUSTS DUE TO DRY ADIABATIC LOW-LEVEL
LAPSE RATES...VERY DRY MID-LEVEL AIR...DOWNDRAFT CAPE VALUES UP TO
2000 J/KG...AND SURFACE-600 MB THETA-E DIFFERENCES UP TO 30 K. THESE
FACTORS...COMBINED WITH SIGNIFICANT WATER LOADING
POTENTIAL...INCREASE THE POSSIBILITY OF HYBRID MICROBURSTS PRODUCING
WIND GUSTS UP TO 90 MPH IN THE MOST SEVERE SUPERCELL. CANNOT
COMPLETELY RULE OUT AN ISOLATED TORNADO...ESPECIALLY BETWEEN 7 PM AND
10 PM EAST OF A LINE FROM BEAVER TO CLARENDON AS THE LOW-LEVEL FLOW
STRENGTHENS. HOWEVER...WEAK 0-1 KM SHEAR...LITTLE TO NO BUOYANCY IN
THE 0-3 KM LAYER...AND RELATIVELY HIGH CLOUD BASES WILL TEND TO LIMIT
THE THREAT FOR TORNADOES. STILL...ANY STORM THAT TAKES A DEVIANT
STORM MOTION OR ATTACHES TO A BOUNDARY WILL HAVE THE POTENTIAL TO
PRODUCE A BRIEF SPIN UP.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 1251 PM CDT WED MAY 30 2012/

AVIATION...
FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH 08-10Z AT ALL
TAF SITES.

HAVE MODERATE TO HIGH CONFIDENCE THAT MVFR...POSSIBLY OCCASIONAL IFR
CIGS...WILL DEVELOP AT KAMA AFTER 10Z...KDHT BETWEEN 09-15Z...AND
KGUY 08Z-13Z. HAVE LOW CONFIDENCE ON TIMING HOW LONG THE LOW CIGS
WILL LAST.

NNE WINDS WILL BECOME GUSTY AT ALL TAF SITES 08-10Z. NOT EXPECTING
AWW CRITERIA TO BE MET AT KAMA.

HAVE SOME CONCERN THAT TSRA COULD IMPACT ANY TAF SITE 21-03Z...BUT
THINK THE HIGHEST CHANCES WILL REMAIN EAST OF THE TERMINALS. SINCE
CONFIDENCE IS SO LOW THAT ANY TAF SITE WILL BE DIRECTLY
IMPACTED...CONTINUED TO KEEP VCTS/TSRA MENTION OUT OF THE TAFS.

JACKSON

PREV DISCUSSION... /ISSUED 913 AM CDT WED MAY 30 2012/

UPDATE...
INCREASED SKY COVER SOMEWHAT FOR THIS MORNING BASED ON SATELLITE
IMAGERY AND CURRENT OBSERVATIONS. REMAINING ELEMENTS OF FCST PCKG ARE
FINE AT THIS TIME.

ANDRADE

PREV DISCUSSION... /ISSUED 652 AM CDT WED MAY 30 2012/

AVIATION...
12Z TAFS...LOW CIGS HAVE DEVELOPED THIS MORNING WITHIN A MOIST LOW-
LEVEL UPSLOPE FLOW AROUND A SURFACE LOW SOUTH OF THE AREA. LIFR TO
IFR CIGS EXPECTED AT KAMA THROUGH 15Z BEFORE LOW CLOUDS MIX OUT. IFR
TO MVFR CIGS ARE EXPECTED AT KGUY THROUGH 15Z WITH MVFR CIGS POSSIBLY
LINGERING THROUGH 17Z BEFORE LIFTING AND SCATTERING OUT. BELIEVE THE
LOW CLOUDS WILL REMAIN EAST OF KDHT SO HAVE MAINTAINED A VFR FORECAST
THIS MORNING WITH JUST MENTION OF SOME SCT LOW CLOUDS. VFR CONDITIONS
ARE THEN EXPECTED AT ALL TERMINALS THIS AFTERNOON AND EVENING OUTSIDE
OF ANY POSSIBLE THUNDERSTORMS. HAVE KEPT THUNDERSTORM MENTION OUT OF
THE TAFS FOR NOW AS THE GREATER CHANCES ARE EXPECTED TO REMAIN EAST
OF THE TERMINALS. KGUY STANDS THE RELATIVELY HIGHER CHANCES OF SEEING
A THUNDERSTORM OF ALL THE TERMINALS...BUT STILL CONFIDENCE IS TOO
LOW TO MENTION ATTM. IF STORMS DO IMPACT THE TERMINALS...THEY COULD
BE STRONG TO SEVERE. MAIN WINDOW FOR THUNDERSTORMS WILL BE 21-03Z
AND ALSO CANNOT RULE OUT AN ISOLATED STORM NEAR KDHT AND KAMA DURING
THIS TIMEFRAME...BUT AGAIN CHANCES OF THE TERMINALS BEING IMPACTED
ARE TOO LOW TO MENTION. THE MAIN COLD FRONT WILL MOVE THROUGH AFTER
06Z TONIGHT...AND LOW CLOUDS MAY RETURN AS LOW-LEVEL MOISTURE
INCREASES BEHIND THE FRONT. WILL CARRY MVFR CIGS AT ALL THREE
TERMINALS STARTING 08-09Z BUT CIGS COULD POSSIBLY BE IN THE IFR
RANGE. NORTHEAST WINDS WILL INCREASE AS WELL...PARTICULARLY AT KGUY
AND KDHT WITH GUSTS OVER 20 KTS LIKELY.

KB

PREV DISCUSSION... /ISSUED 330 AM CDT WED MAY 30 2012/

DISCUSSION...
WILL CONTINUE WITH SAME THEME FROM EARLIER FORECAST...WITH POTENTIAL
FOR SEVERE THUNDERSTORMS ACROSS MAINLY EASTERN AND CENTRAL SECTIONS
THIS AFTERNOON AND THIS EVENING.  HAVE LOWERED POPS THIS MORNING TO
SLIGHT CHANCE...THINKING THAT SUPPORT WILL NOT BE IN PLACE BEFORE
18Z.  HAVE INCREASED POPS THIS AFTERNOON AND HAVE SPREAD WESTWARD A
BIT.  VERY MOIST LOW LEVELS WILL CAUSE A SUBSTANTIAL INCREASE IN
INSTABILITY AND ENOUGH SHEAR WILL EXIST TO SUPPORT STRONG TO SEVERE
THUNDERSTORMS...MAINLY IN THE EASTERN HALF OF THE FORECAST AREA.

MODERATELY STRONG NORTHWEST FLOW TONIGHT WILL INDUCE FAIRLY STRONG
MOIST EASTERLY FLOW...FROM THE SURFACE TO ABOVE 850 MB...SUPPORTING
THUNDERSTORMS AFTER DARK.  HAVE RETAINED POP STRUCTURE FOR TONIGHT
FROM PREVIOUS FORECAST.

THURSDAY AND THURSDAY NIGHT SHOULD BE DRY...AS POST-FRONTAL AIRMASS
SHOULD BE MORE STABLE.

HAVE INTRODUCED SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ACROSS
NORTHWEST SECTIONS ON FRIDAY...AS A VORTICITY MAXIMUM AT 700 MB IS
EXPECTED TO MOVE IN FROM THE NORTHWEST...TRAVERSING INSTABILITY AXIS.
LOW POPS RETAINED ALL SECTIONS FRIDAY NIGHT AS NORTHWEST FLOW ALOFT
CONTINUES.  LOW POPS KEPT ACROSS EASTERN 3/4 OF FORECAST AREA
SATURDAY AND SATURDAY NIGHT...WITH REMAINDER OF FORECAST DRY.  03

COCKRELL

FIRE WEATHER...
ALTHOUGH RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT TODAY ACROSS
THE SOUTHWEST HALF OF THE FORECAST AREA...WINDS ARE NOT EXPECTED TO
BE STRONG.  RELATIVE HUMIDITY VALUES WILL BE HIGHER THURSDAY
THROUGH SATURDAY...PRECLUDING ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS.  RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 20
PERCENT ACROSS MUCH OF THE AREA ON SUNDAY ...MONDAY AND TUESDAY...
BUT STRONG WINDS ARE NOT EXPECTED.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

JJ/EA
Hazardous weather outlook, May 30, 2:49 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT WED MAY 30 2012

OKZ001>003-TXZ001>020-310900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
349 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE PANHANDLES THIS AFTERNOON...
AND ACROSS ALL OF THE PANHANDLES TONIGHT. SOME OF THE STORMS THIS
AFTERNOON AND THIS EVENING MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY HAZARDS. WHILE SOME POTENTIAL FOR SEVERE
WEATHER WILL EXIST ACROSS ALL OF THE PANHANDLES...THE GREATEST SEVERE
WEATHER THREAT WILL BE FOCUSED ACROSS EASTERN AND CENTRAL SECTIONS...EAST
OF A LINE FROM STURGIS TO STRATFORD...TO LAKE MEREDITH...TO SOUTH OF CLAUDE.
IN THIS AREA...VERY LARGE HAIL TO THE SIZE OF BASEBALLS WILL BE POSSIBLE
ALONG WITH DAMAGING WINDS UP TO 70 MPH...AND AN ISOLATED TORNADO CANNOT
BE RULED OUT. A TORNADO WATCH IS IN EFFECT FOR THE EASTERN TEXAS PANHANDLE
UNTIL 9 PM CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL RETURN TO THE NORTHWEST PART OF THE COMBINED
PANHANDLES FRIDAY AFTERNOON...AND ACROSS ALL SECTIONS FRIDAY NIGHT.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL BUT THE FAR
WESTERN PANHANDLES SATURDAY AND SATURDAY NIGHT. SOME OF THESE STORMS
COULD BE STRONG TO MARGINALLY SEVERE...WITH HAIL AND GUSTY WINDS
BEING THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS MAINLY THE EASTERN HALF OF
THE PANHANDLES THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 30, 2:27 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
327 PM CDT WED MAY 30 2012

TXZ019-020-302100-
DONLEY TX-COLLINGSWORTH TX-
327 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR COLLINGSWORTH AND
DONLEY COUNTIES.

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HEDLEY...OR
ABOUT 12 MILES SOUTHEAST OF CLARENDON...MOVING NORTHEAST AT 35 MPH.
LOCATIONS NEAR HEDLEY...QUAIL...AND WELLINGTON MAY BE IMPACTED BY
THIS STORM.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JACKSON
Special weather statement, May 30, 2:42 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT WED MAY 30 2012

TXZ009-014-302115-
GRAY TX-ROBERTS TX-
342 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR ROBERTS AND GRAY
COUNTIES.

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CODMAN...OR
ABOUT 7 MILES SOUTHEAST OF PAMPA...MOVING NORTHEAST AT 30 MPH.
LOCATIONS NEAR LEFORS AND MIAMI MAY BE IMPACTED BY THIS STORM.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JACKSON

The radar

The Amarillo radar (KAMA), 109 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Donley

When
May 30, 2:58 PM CST to 3:00 PM CST
Where
Donley County, 6.93 mi S of Hedley
Measured
1.75 in hail
Reported by
Public
Coordinates
34.770, -100.660

Hail, Donley

When
May 30, 3:00 PM CST to 3:02 PM CST
Where
Donley County, 6.93 mi S of Lelia Lake
Measured
2 in hail
Reported by
Public
Coordinates
34.800, -100.770

Hail, Donley

When
May 30, 3:00 PM CST to 3:02 PM CST
Where
Donley County, 0.57 mi E of Hedley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.870, -100.660

Hail, Donley

When
May 30, 3:01 PM CST to 3:03 PM CST
Where
Donley County, 5.56 mi S of Hedley
Measured
1 in hail
Reported by
Public
Coordinates
34.790, -100.660

Hail, Gray

When
May 30, 3:12 PM CST to 3:14 PM CST
Where
Gray County, 1.78 mi NE of Lefors
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
35.450, -100.800

Hail, Gray

When
May 30, 3:32 PM CST to 3:34 PM CST
Where
Gray County, 0.69 mi S of Alanreed
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.210, -100.730

Hail, Gray

When
May 30, 3:32 PM CST to 3:34 PM CST
Where
Gray County, Alanreed
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.220, -100.730

The hail was reported at Farm to Market Road 291 and Interstate 40.

Hail, Gray

When
May 30, 3:38 PM CST to 3:40 PM CST
Where
Gray County, 0.69 mi S of Alanreed
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.210, -100.730

Hail, Donley

When
May 30, 3:50 PM CST to 3:52 PM CST
Where
Donley County, 14.95 mi E of Jericho
Measured
1.5 in hail
Reported by
Public
Coordinates
35.130, -100.660

Hail, Gray

When
May 30, 3:52 PM CST to 3:54 PM CST
Where
Gray County, 6.44 mi SSE of Laketon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.460, -100.600

Hail, Gray

When
May 30, 3:55 PM CST to 3:57 PM CST
Where
Gray County, 6.44 mi SSE of Laketon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.460, -100.600

Hail, Collingsworth

When
May 30, 4:10 PM CST to 4:12 PM CST
Where
Collingsworth County, 5.91 mi SW of Dozier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.010, -100.410

Hail, Collingsworth

When
May 30, 4:18 PM CST to 4:20 PM CST
Where
Collingsworth County, 5.73 mi SW of Dozier
Measured
0.75 in hail
Reported by
Public
Coordinates
35.020, -100.420

Hail, Gray

When
May 30, 5:23 PM CST to 5:25 PM CST
Where
Gray County, 7 mi N of Alanreed
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.320, -100.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383916, 383917, 383918, 383919, 383920, 383921, 383929, 383922, 383923, 383924, 383925, 383928, 383926, 383927.